Teratogenic effects of antiepileptic drugs

Torbjörn Tomson, Dina Battino

Research output: Contribution to journalArticlepeer-review

Abstract

The use of older generation antiepileptic drugs (AEDs) during pregnancy is known to be associated with a two- to threefold increased risk of birth defects in the offspring and possible also other adverse outcomes in the exposed infant. Much less has been known about newer generation AEDs in this respect. Recent studies based on national registries as well as specific epilepsy and pregnancy registries are beginning to provide information on comparative teratogenic effects of different AEDs. Hence, the prevalence of birth defects appears to be higher with exposure to valproate compared with carbamazepine and possibly also in comparison with lamotrigine. Further studies based on larger cohorts are needed to compare AEDs at different dosages and to analyse the possible impact of confounding factors. Furthermore, data is insufficient to assess the human teratogenic potential of other newer generation AEDs than lamotrigine. Retrospective and a few small prospective studies suggest that exposure to valproate also might be associated with a lower verbal IQ at school age, but further prospective studies are needed to draw firm conclusions.

Original languageEnglish
Pages (from-to)166-171
Number of pages6
JournalSeizure
Volume17
Issue number2
DOIs
Publication statusPublished - Mar 2008

Keywords

  • Antiepileptic drugs
  • Epilepsy
  • Malformations
  • Teratogenic

ASJC Scopus subject areas

  • Clinical Neurology
  • Pediatrics, Perinatology, and Child Health
  • Neurology
  • Psychology(all)

Fingerprint Dive into the research topics of 'Teratogenic effects of antiepileptic drugs'. Together they form a unique fingerprint.

Cite this